Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 211, NWS Denver/Boulder, CO

July 28, 2016Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 28, 2016, 6:49 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2016, 6:49 PM MDT (00:49 UTC)
Expired
Jul 28, 2016, 7:30 PM MDT
In force
41 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 69 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1611 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1611 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1861 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.2
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted.

707 
WUUS55 KBOU 290049
SVRBOU
COC039-073-290130-
/O.NEW.KBOU.SV.W.0211.160729T0049Z-160729T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
649 PM MDT THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO...
  SOUTHWESTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 730 PM MDT

* AT 647 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KUTCH...OR
  24 MILES SOUTH OF LIMON...MOVING SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PUNKIN CENTER AND KUTCH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3915 10387 3915 10370 3875 10350 3878 10398
TIME...MOT...LOC 0047Z 308DEG 19KT 3892 10382 

HAIL...1.00IN
WIND...60MPH
 
$$

BARJENBRUCH
1 follow-up statement
560 
WWUS55 KBOU 290114
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
714 PM MDT THU JUL 28 2016

COC039-290123-
/O.CAN.KBOU.SV.W.0211.000000T0000Z-160729T0130Z/
ELBERT CO-
714 PM MDT THU JUL 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELBERT COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVE INTO
LINCOLN COUNTY. THEREFORE...THE WARNING FOR ELBERT COUNTY HAS BEEN
CANCELLED.

LAT...LON 3877 10378 3887 10378 3887 10372 3901 10372
      3906 10366 3880 10352 3875 10350 3875 10351
TIME...MOT...LOC 0113Z 308DEG 19KT 3883 10368 

$$

COC073-290130-
/O.CON.KBOU.SV.W.0211.000000T0000Z-160729T0130Z/
LINCOLN CO-
714 PM MDT THU JUL 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR SOUTH CENTRAL LINCOLN COUNTY...

AT 713 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PUNKIN
CENTER... OR 29 MILES SOUTH OF LIMON...MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PUNKIN CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3877 10378 3887 10378 3887 10372 3901 10372
      3906 10366 3880 10352 3875 10350 3875 10351
TIME...MOT...LOC 0113Z 308DEG 19KT 3883 10368 

HAIL...1.00IN
WIND...60MPH
 
$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:28 PM MDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 28, 3:28 PM MDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
328 PM MDT THU JUL 28 2016

.SHORT TERM...(This evening through Friday)
Issued at 328 PM MDT Thu Jul 28 2016

Temperatures have been slow to warm today due to clouds and north
to northeast winds behind a front/outflow boundary. Eventually the
cap is expected to be broken as winds turn more easterly,
temperatures warm in the 80 and a short wave trough moves over
western Nebraska.

Northwest mid level winds around 40 knots above northeast to east
low level winds of 20 north will produce good shear. This combined
with CAPE in the 1000 to 2500 J/kg range will likely produce a few
super cells. Latest HRRR model runs show most of the storms
occurring after 00z. This makes sense due to the slow warming.
Once storms moves off to the east and dissipate, low clouds are
expected to form after midnight.

On Friday...low clouds will slow heating during the morning hours.
Highs will be on the cool side with readings in the lower to mid
80s across northeast Colorado. These cooler temperatures may make
it difficult to break the cap. Will have the highest pops over the
higher terrain where the chances of breaking the cap will be
better. Surface based CAPE climbs to 1000 to 2000 J/kg over the
plains, so any storms that are able to move off the higher terrain
could become severe.

.LONG TERM...(Friday night through Thursday)
Issued at 328 PM MDT Thu Jul 28 2016

Upper level high pressure will be centered over extreme southern
Nevada Friday night with a northwest flow aloft over Colorado.
The NAM...GFS and ECMWF all show an upper level disturbance caught
up in the flow moving across Colorado. Models show quite a bit
more QPF than previous runs. Therefore...have raised pops in the
grids. Soundings show enough moisture...instability and shear for
some stronger storms with hail...gusty winds and heavy rain over
portions of the foothills...Palmer Divide and eastern plains.
Storms should decrease after midnight...but could linger across
far eastern sections of the CWA through the early morning hours.

The upper high begins to shift westward over the Rocky Mountain
Region over the weekend. This should result in warmer and drier
weather across much of north central and northeastern Colorado.
There may be enough moisture combined with daytime heating to
produce a few high based afternoon and evening showers and storms
over higher elevations. GFS and NAM soundings suggest the
potential for a few strong to severe storms across the far
northeast corner of Colorado Saturday.

Next week the upper high is forecasted to move into the southern
plains states...which should allow some monsoonal moisture to
pump into colorado from the south. This pattern should allow for
an increase in shower and storm coverage with a gradual cooling
trend towards the middle of next week. The best chance for
meaningful precipitation should be over the high country. Across
the plains...PW's above an inch combined with limited instability
may result in more clouds than precipitation across the
plains...with surface boundaries needed for more significant
precipitation.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 328 PM MDT Thu Jul 28 2016

Northeast wind will continue this afternoon and turn more
easterly after 00z. Still on track for isolated to scattered
thunderstorms across the Denver area...mainly between 00z and 06z.
A few storms will be strong with large hail and winds to 50 knots.
Low level moisture will increase overnight and expect low clouds
to form around 09z with ceilings around 1000 feet. Low clouds
should persist through 15z and then ceilings will slowly rise
through 18z. Isolated thunderstorms are expected to form after
22z.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Meier
LONG TERM...Kalina
AVIATION...Meier
Hazardous weather outlook, Jul 28, 10:47 AM MDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1047 AM MDT THU JUL 28 2016

COZ030>051-291700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1047 AM MDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY ON THE PLAINS THIS AFTERNOON AND
EVENING. ALONG THE FRONT RANGE...ISOLATED SEVERE WILL BE POSSIBLE.
THE PRIMARY THREAT TODAY IS VERY LARGE HAIL...WITH UP TO BASEBALL
SIZE HAIL POSSIBLE WITH THE STRONGEST STORMS. DAMAGING WIND GUSTS
UP TO 80 MPH AND AN ISOLATED TORNADO OR TWO ARE ALSO POSSIBLE.

INCREASING MOISTURE OVER THE PLAINS ALONG WITH FAVORABLE WIND
SHEAR WILL CREATE AN ABOVE AVERAGE THREAT OF SEVERE STORMS TODAY.
BE PREPARED FOR POSSIBLE HAZARDOUS WEATHER AND TAKE SHELTER IF A
STORM APPROACHES OR A WARNING IS ISSUED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY WILL BE A LITTLE COOLER WITH A FEW STRONG STORMS POSSIBLE,
MOST LIKELY OVER THE PALMER DIVIDE. LOCALLY HEAVY RAIN WILL BE
POSSIBLE WITH SOME OF THE STORMS.

THE WEEKEND WILL BE WARMER AND DRIER OVER THE PLAINS WHILE
AFTERNOON STORMS INCREASE OVER THE HIGH TERRAIN. NEXT WEEK WILL
SEE AFTERNOON STORMS CONTINUE OVER THE MOUNTAINS ALONG WITH
ISOLATED SHOWERS ON THE PLAINS. LOCALLY HEAVY RAIN WILL BE
POSSIBLE FROM THE STRONGEST STORMS THAT DEVELOP EACH AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY AFTER 2 PM.

In the hours before

Special weather statement, Jul 28, 6:00 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
600 PM MDT THU JUL 28 2016

COZ038-290030-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
600 PM MDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD COUNTY UNTIL
630 PM MDT...

AT 600 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CARR...OR 16 MILES SOUTH OF CHEYENNE...MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NUNN...CARR...NATURAL FORT AND ROCKPORT.

LAT...LON 4090 10502 4099 10487 4070 10447 4071 10486
TIME...MOT...LOC 0000Z 311DEG 21KT 4092 10490

BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:00 PM MDTSpecial Weather StatementBOUWeld30 min
Jul 28, 7:03 PM MDTSevere Thunderstorm WarningBOULincoln42 min
Jul 28, 7:24 PM MDTTornado WarningBOULincoln36 min
Jul 28, 8:26 PM MDTSevere Thunderstorm WarningBOULincoln34 min
Jul 28, 8:51 PM MDTSpecial Weather StatementBOUJefferson24 min
Jul 28, 9:06 PM MDTSevere Thunderstorm WarningBOUJefferson24 min
Jul 28, 9:23 PM MDTSevere Thunderstorm WarningBOUElbert52 min
Jul 28, 9:30 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver, Douglas, Jefferson30 min
Jul 28, 10:06 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln39 min
Jul 29, 12:10 AM MDTSpecial Weather StatementBOUElbert65 min
Jul 29, 4:35 PM MDTSevere Thunderstorm WarningBOUWeld40 min
Jul 29, 5:12 PM MDTSevere Thunderstorm WarningBOULarimer, Weld48 min
Jul 29, 5:17 PM MDTSpecial Weather StatementBOUElbert28 min
Jul 29, 5:57 PM MDTSevere Thunderstorm WarningBOUWeld63 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.